Georgia, 2013Damaging Winds in Georgia, January 30, 2013
January 30, 2013 · NWS JAX · 9 events in 6 counties and zones
A very strong low level jet of 60-70 kts around 850 mb preceded a squall line as it moved over the forecast area. Instability was negligible, with one a few lightning strikes noted over western counties of SE Ga.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong low level jet of 60-70 kts around 850 mb preceded a squall line as it moved over the forecast area. Instability was negligible, with one a few lightning strikes noted over western counties of SE Ga. Some of the strongest winds and minor wind damage occurred just ahead of the main squall line, which downed some trees and powerlines. Several clusters of convection became severe and produced more widespread tree damage...confined to the Suwannee River Valley and over SE Ga.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 30, 4:00 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Jan 30, 4:00 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
400 AM EST WED JAN 30 2013
...VERY WARM AND WINDY WITH EVENING SHOWERS AND STORMS...
.SHORT TERM (TODAY-FRIDAY)...
TODAY-THURSDAY...CONTINUED AGREEMENT AMONG THE MODELS ON
THE PRE-FRONTAL SQUALL LINE MOVING THRU THE REGION. TIMING
DOES NOT HAVE IT COMING THROUGH UNTIL MAINLY THIS EVENING...
FIRST ENTERING THE FAR NW GA ZONES BY LATE AFTERNOON AND
THEN EAST ACROSS MUCH OF THE AREA DURING THE EVE AND THEN
THE FAR SE ZONES AFTER MIDNIGHT. THE JET DYNAMICS WILL BE
IMPRESSIVE WITH STRONG DEEP LAYER SHEAR BUT INSTABILITY OVERALL
WILL BE LACKING. HOWEVER...MODELS CONTINUE TO SHOW SOME
MARGINAL INSTABILITY ACROSS INLAND SE GA AND THE UPPER SUWANNEE
VALLEY DURING THE EARLY EVE AND AS A RESULT SOME STORMS THERE MAY
BECOME BRIEFLY SEVERE WITH DAMAGING WIND POTENTIAL AND ISOLATED
TORNADOES. SPC CONTINUES TO HAVE THAT AREA UNDER A A SLIGHT RISK OF
SEVERE WX. HAVE CONTINUED WITH PREVIOUS LIKELY POPS MOST AREAS.
WITH SYSTEM LIFTING NE AND SQUALL LINE FAST MOVING...TOTAL
RAINFALL AMOUNTS DO NOT LOOK IMPRESSIVE RANGING FROM AROUND A
HALF OF AN INCH ACROSS INLAND SE GA TO A QUARTER OF A AN INCH
ELSEWHERE.
TIGHTENING GRADIENT AHEAD OF FRONT AND SOME OF THE STRONG
WINDS ALOFT MIXING DOWN...WILL RESULT IN WINDY/VERY WINDY
CONDITIONS AND HAVE POSTED LAKE WIND/WIND ADVISORIES FROM
LATE THIS MORNING THRU EARLY EVENING. WIND GUSTS OF 35 TO
45 MPH WILL BE COMMON WITH STRONGEST WINDS IN THE WESTERN
HALF OF THE AREA (REFER TO NPW).
WITH COLD FRONT NOT IMPACTING THE REGION UNTIL LATE AFTERNOON
AND TONIGHT...WARM SSW WINDS AND SUNSHINE WILL ALLOW MAX TEMPS
TO REACH THE LOWER TO MID 80S ACROSS NE FL AND AROUND 80 ACROSS
SE GA. IF MAX TEMP IS REACHED AT JAX (84)...IT WILL BE A NEW RECORD
HIGH AND ALSO THE WARMEST ON RECORD FOR JANUARY.
PCP WILL BE EXITING THE FAR SE ZONES AND THE COLD FRONT WILL
SWEEP THROUGH THE AREA LATE TONIGHT. HIGH PRESSURE BUILDING IN
WITH BREEZY NW WINDS WILL USHER IN COOLER AND DRIER CONDITIONS
THURSDAY. EARLY MORNING TEMPS WILL RANGE FROM THE MID 40S ACROSS
INLAND SE GA TO THE MID 50S ACROSS THE FAR SE ZONES. AFTERNOON
TEMPS WILL BE SEVERAL DEGREES COOLER THAN NORMAL RANGING FROM
THE UPPER 50S ACROSS INLAND SE GA TO THE MID 60S FAR SE FL ZONES.
THURSDAY NIGHT...COOL HIGH PRESSURE RAPIDLY BUILDS INTO THE AREA AND
WITH MOSTLY CLEAR SKIES AND LIGHT WINDS MIN TEMPS WILL FALL TO NEAR
FREEZING ACROSS INLAND AREAS WHERE THERE WILL THE POTENTIAL FOR LATE
NIGHT AND MORNING FROST.
FRIDAY...HIGH PRESSURE WILL RE-BUILD INTO THE AREA WHICH WILL
REINFORCE THE COOL AND DRY AIRMASS WITH BREEZY NW WINDS.
DESPITE SUNSHINE...MAX TEMPS WILL STILL RUN A COUPLE OF
DEGREES BELOW NORMAL.
.LONG TERM (SATURDAY-TUESDAY)...
A SERIES OF HIGH PRESSURE SYSTEMS AND DRY FRONTS WILL MOVE INTO
THE AREA THRU THE PERIOD. COOL NIGHTS...AND NEAR SEASONALLY AFTERNOON
MAX TEMPS ARE EXPECTED. NEAR FREEZING TEMPS WITH FROST IS POSSIBLE
EARLY SATURDAY MORNING...OTHERWISE NO WIDESPREAD FREEZES ARE EXPECTED.
&&
.AVIATION...
MVFR CIGS IN SOME LOWER STRATUS DECKS ARE STILL POSSIBLE THIS
MORNING BUT THE CLEARING TREND MOVING NORTHWARD UP THE FLORIDA
PENINSULA MAY PREVENT THIS FROM DEVELOPING AND TAF UPDATES MAY BE
REQUIRED SOON. LATER THIS MORNING AND AFTERNOON MAIN ISSUE WILL BE
GUSTY SOUTH WINDS INCREASING TO 20 KNOTS WITH GUSTS TO 30 KNOTS AT
TIMES. FOR NOW...HAVE KEPT TIMING OF SQUALL LINE PUSHING INTO THE
TAF SITES AROUND 03Z THIS EVENING WITH GUSTY SW WINDS UP TO 35 KNOTS.
&&
.MARINE...
SMALL CRAFT HEADLINES STILL ON TRACK TODAY THROUGH THURSDAY WITH
SOUTH WINDS INCREASING TO 20 TO 30 KNOTS WITH OCCASIONAL GUSTS TO
GALE FORCE POSSIBLE. MORE GALE FORCE GUSTS POSSIBLE TONIGHT AS
SQUALL LINE MOVES OFFSHORE...THEN SHIFT TO W/NW LATE TONIGHT WITH
STRONG COLD AIR PUSH BEHIND THE FRONT THURSDAY MORNING WITH A
SUBSIDING TREND FOR THU AFTERNOON. SINCE MOST OF THE GALE FORCE
GUSTS WILL BE CONVECTIVELY DRIVEN WITH THE SQUALL LINE WILL CONTINUE
TO HOLD OFF ON GALE WARNING HEADLINES. HIGH PRESSURE WILL BUILD IN
FOR THE WEEKEND WITH CONDITIONS REMAINING GENERALLY HEADLINE FREE IN
THE MODERATE COLD AIR ADVECTION PATTERN.
RIP CURRENTS: LOW RISK WITH SIDE-SHORE FLOW TODAY AND OFFSHORE FLOW
ON THURSDAY.
&&
.FIRE WX...
STRONG SOUTH WINDS TODAY WILL PUSH DISPERSION INDICES WELL ABOVE
CRITICAL LEVELS CLOSE TO 100...BUT RH LEVELS WILL REMAIN GENERALLY
ABOVE 40%. FOR THURSDAY...COOL AND DRY AIRMASS WILL PUSH IN ON
NORTHWEST WINDS AND EXPECT CRITICAL RH VALUES DOWN AROUND 25% BUT
SUSTAINED WINDS MAY REMAIN JUST BELOW 15 MPH...THIS IN COMBINATION
WITH UNKNOWN ERC VALUES SINCE ACTUAL VALUES WILL DEPEND UPON AMOUNT
OF RAINFALL TONIGHT. HAVE COORDINATED WITH TAE TO HOLD OFF ON FIRE
WEATHER WATCH WITH THIS PACKAGE
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 81 45 59 33 / 60 60 10 0
SSI 79 48 59 39 / 20 60 10 0
JAX 84 48 61 33 / 20 70 10 0
SGJ 82 53 61 39 / 10 60 10 0
GNV 82 51 62 33 / 20 70 10 0
OCF 84 53 63 34 / 10 60 10 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EST THIS EVENING
FOR ALACHUA-BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-
SUWANNEE-UNION.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EST THIS
EVENING FOR CLAY-DUVAL-FLAGLER-MARION-NASSAU-PUTNAM-ST
JOHNS.
GA...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EST THIS EVENING
FOR APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-
ECHOLS-JEFF DAVIS-PIERCE-WARE-WAYNE.
LAKE WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM EST THIS
EVENING FOR COASTAL CAMDEN-COASTAL GLYNN-INLAND CAMDEN-
INLAND GLYNN.
AM...SMALL CRAFT ADVISORY UNTIL 3 PM EST THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FOR WINDS FROM 9 AM THIS MORNING TO 11 AM
EST THURSDAY FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL
OUT 20 NM-FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-ST
AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM.
&&
PP/JHHazardous weather outlook, Jan 30, 4:20 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 AM EST WED JAN 30 2013
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-311100-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL
GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
420 AM EST WED JAN 30 2013
...SLIGHT RISK OF SEVERE WEATHER ACROSS INLAND SOUTHEAST GEORGIA
AND UPPER SUWANNEE VALLEY LATE THIS AFTERNOON AND EVE...
...LAKE WIND AND WIND ADVISORIES IN EFFECT FROM LATE MORNING
INTO THE EVENING...
...SMALL CRAFT ADVISORY FOR THE NEAR AND OFFSHORE WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
A SQUALL LINE...IN ADVANCE OF A COLD FRONT...WILL MOVE THROUGH THE
REGION LATE WEDNESDAY AFTERNOON AND EVENING. THERE IS A SLIGHT RISK
OF SEVERE WEATHER OVER SOUTHEAST GEORGIA AND THE UPPER SUWANNEE
RIVER VALLEY OF NORTHEAST FLORIDA WEDNESDAY. SOME STORMS MAY CONTAIN
STRONG AND DAMAGING WIND GUSTS. WINDY CONDITIONS ARE EXPECTED AND
LAKE WIND AND WIND ADVISORIES IN EFFECT. FREQUENT WIND GUSTS OF 35
TO 45 MPH ARE EXPECTED FROM LATE MORNING INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
LOW TEMPERATURES EARLY THURSDAY AND FRIDAY MORNINGS ARE FORECAST
TO BE IN THE LOWER TO MID 30S ACROSS THE INLAND AREAS. PATCHY
FROST AND POCKETS OF NEAR FREEZING TEMPERATURES ARE POSSIBLE.
LOW AFTERNOON RELATIVE HUMIDITIES WILL INCREASE THE FIRE DANGER
THURSDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PP
Thunderstorm Wind, Charlton
- When
- January 30, 9:30 AM EST
- Where
- Charlton County, 16.08 mi W of Paxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 30.830, -82.350
Trees were blown down in Stephen Foster State Park. The time of damage was based on radar.
Thunderstorm Wind, Coffee
- When
- January 30, 8:00 PM EST
- Where
- Coffee County, 0.59 mi W of Bushnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.570, -82.980
Trees blown down at the intersection of Ambrose and Leahs Roads. The time of damage was based on radar.
Thunderstorm Wind, Coffee
- When
- January 30, 8:10 PM EST
- Where
- Coffee County, 1.81 mi NW of Broxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.650, -82.920
Trees were blown down northwest of Broxton.
Thunderstorm Wind, Appling
- When
- January 30, 8:50 PM EST
- Where
- Appling County, 0.69 mi S of Baxley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.760, -82.350
Numerous trees and power lines were blown down.
Thunderstorm Wind, Echols
- When
- January 30, 9:00 PM EST
- Where
- Echols County, 2.07 mi N of Statenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.730, -83.030
Trees were blown down across the county.
Thunderstorm Wind, Ware
- When
- January 30, 9:13 PM EST
- Where
- Ware County, 0.91 mi SW of Waycross
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.210, -82.360
Several trees and power lines were blown down in Waycross.
Thunderstorm Wind, Camden
- When
- January 30, 10:25 PM EST
- Where
- Camden County, Tarboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.020, -81.800
Thunderstorm Wind, Camden
- When
- January 30, 10:30 PM EST
- Where
- Camden County, 2.96 mi E of Woodbine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 30.970, -81.670
Trees were blown down on Interstate 95.
Thunderstorm Wind, Camden
- When
- January 30, 10:30 PM EST
- Where
- Camden County, 2.16 mi SSW of White Oak
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.000, -81.730
Trees were blown down along Highway 110 northwest of Woodbine.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, January 30, 20131 death · 18 injured · $75 million · EF3 · 45 events
- Tornadoes and Damaging Winds in Tennessee, January 30, 20131 death · 4 injured · $10 million · EF2 · 93 events
- Tornadoes and Damaging Winds in Kentucky, January 30, 20132 injured · $826,000 · EF2 · 39 events
- Flooding and Damaging Winds in West Virginia, January 30 to 31, 20131 death · $43,000 · 50 kt wind · 12 events
- Winter Storm and Winter Weather in Michigan, January 30 to 31, 20131 death · 1 injured · $8,000 · 14 events
- Flash Flooding in Maryland, January 30 to 31, 20131 death · 6 events
- Flood in Michigan, January 30 to 31, 2013$4.6 million · 1 event
- Flash Flooding and Flood in Virginia, January 30 to 31, 2013$1.6 million · 70 kt wind · 21 events
- Tornado and Damaging Winds in Alabama, January 30, 2013$114,000 · EF1 · 28 events
- Damaging Winds in Indiana, January 30, 2013$399,000 · 70 kt wind · 21 events
- Damaging Winds in Pennsylvania, January 30, 2013$295,000 · 58 kt wind · 20 events
- Damaging Winds in South Carolina, January 30, 2013$150,000 · 50 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 423304, 423305, 423306, 423307, 423308, 423309, 423310, 423311, 423312.